STARTING TOPAMAX....AFRAID...ANYONE WITH POSITIVE RESULTS

Discussion in 'Fibromyalgia Main Forum' started by CarolK, Jun 23, 2003.

  1. CarolK

    CarolK New Member

    Help!! I've Just come back from seeing my neurologist and he is trying me on 25mg of TOPAMAX. I've tried so many other drugs with bad side affects--- has anyone out there had a POSITIVE result with TOPAMAX?? Like many of you I have a veritable drawer filled with meds I cannot tolerate!!

    He said it would help with nerve pain, headaches and a side benefit of weight loss. I'm to start with 25mg and then slowly increase to 50mg over four weeks time. I would love to hear of someone that has had a good result from a drug! Thanks.... CarolK
  2. arts4you

    arts4you New Member

    My doctor just suggested I take this medication too. I would also like to know about anyone's results.
  3. Dara

    Dara New Member

    Since being on the Topomax she has only had one migraine in over a year, also she has lost "a lot" of weight. Actually, she looks & feels great.

    Dara
  4. CarolK

    CarolK New Member

    THANKS VERY MUCH FOR THE INPUT ABOUT TOPAMAX!! I will be taking my first dose this evening (Westcoast time)... I sure am hoping for some relief! Life just sucks when you hurt all the time and have no relief!! As with all new meds I will give this one time and take the increases VERY SLOWLY!!

    I seem to be one of those people who have a low tolerance for drugs!! It seems that many fibromites also have low tolerances for drugs as well. I'm trying to remember what normal feels like... it's been so long!!

    THANKS TO ALL WHO GAVE INFO ABOUT TOPAMAX! CAROLK
  5. toots2

    toots2 New Member

    I am VERY interested in hearing how the Topamax works so please keep us posted on how you are doing. I have heard from several of my friends that they are starting this medication too. Is 25 mg. the usual starting dosage, in case my dr. doesn't know much about it. Someone said they thought they started on too high a dose. Could you please tell me the dose you were on? I would love to come off the lortab and taking something that is not a narcotic. What are the side effects, if anyone could tell me? Please let us know if it works. Toots
  6. teach6

    teach6 New Member

    I was on 75 mg of Topamax and it did nothing for my pain. I did lose weight on it. Another side effect I had was my white cell count went dangerously low, resulting in a lot of testing that caused me to flare, but came up with no answers. My current doc recognized the cause immediately. By then I had already decided it was doing more harm than good and had gone off it.

    I hope it helps you.

    Barbara
  7. babyblues68

    babyblues68 New Member

    It's great your doctor is dosing you up. I started out at a high dose after my meds being changed twice in 3 weeks with allergic reactions to other meds. It made me feel like I was crawling out of my skin....Anxiety. The big plus if you need to lose a few pounds this is a great side effect. I was taking this med before I diagnosed with FM....you know at the point it was "all in my head"....physc docs can sometime just jump to the wrong conclusions just because you come from a disfuctional family.

    Carol, I hope this med helps you...maybe I'll talk to my pcp about trying this since I don't see the same doc anymore. Maybe he'd dose me up slowly. Someone else said they'd like to get off their Lortab....ME TOO!

    Tammy
  8. Betsy2

    Betsy2 New Member

    I couldn't take Topomax because I got the itchies. No rash, just the itchies.
  9. donnakl

    donnakl New Member

    I started with topamax 25mg for the first week. Then I increased to 50 the second week and I got very tired. I mean so tired you can not move or do any thing. I cut one of the 25mg pills in half and felt better, so I am going to increase every week a half a pill instead of the full 25mg. It took a week for the pain to get better. This med. has helped me so far better than any I have tried, and I have tried a lot. I just wish the tiredness would go away, I hope it will with time. I have also lost 4 lbs, I have not lost any weight in years. I have had fibro since 1993. Donna
  10. Mikie

    Mikie Moderator

    I am asking you to please limit the titles of your posts to one line. Using two lines causes someone else's post to roll over to Page 2, often before people have a chance to read and respond. I really appreciate your help. Thanks.

    Love, Mikie
  11. LeLeHpr

    LeLeHpr New Member

    Without topomax I would be bedridden..It really helps with the burning/ripping muscle pain I was feeling for so long..And the weight loss is great too..LOL Does it give anyone the munchies?
  12. CarolK

    CarolK New Member

    THANKS ONE AND ALL FOR THE TOPAMAX INFO!! Just had my first night and woke with no significant results. To those who asked... my starting dose is 25 mg. at bedtime. Perhaps I will take it earlier cause I'm usually awake till 2 or 3 or even 4 am! Maybe if I take it at 8 or 9 pm it will help with sleep.

    I will be slowly increasing the dose ater a week by about 1/4 to 1/2 a tablet. I will post later to let others know how it is doing. I suppose it is like a lot of other drugs that affect the brain in that it will take several weeks to feel any appreciable benefit. But hey, anything is worth trying and I could stand to loose at least 80 lbs!!! I want to exercise, but oooooh the pain is so not worth it!! What a vicious cycle! Plus now I am "pre-diabetic" and I really need to get a plan going that involves moving my body and getting some of this weight off... OH LORD PLEASE HELP!!!! CAROL
  13. CarolK

    CarolK New Member

    SORRY MIKIE -- I WILL KEEP ALL FUTURE TITLES SHORT... DIDN'T KNOW IT CAUSED A PROBLEM. THANKS FOR THE HEADS-UP! CAROL
  14. Dee33K

    Dee33K New Member

    Carol, I started Topamax about 4 months ago. 25 mg a day. The Dr was VERY specific to go SLOW with it. I showed an inital allergic reaction to it when I began and each time I tried to increase the dosage but...he and I agreed that it is a great medication and if I was willing to indure the slight side effects to get the major results even if it meant going REAL slow on the increase so be it. I am glad I decided to stick with it. I am just now getting up to 75 mg a day. I take 50 mg at night and then 25 mg in the AM and sometimes if I feel it too much back off to just the 25 at night and 25 AM. I have lost 17 lbs and feel MUCH BETTER all the way around. I am taking lots of supplements and you MUST drink tons of water (I am drinking Spring water-no fluoride) otherwise you run the risk of developing kidney stones. I am also using sea salt now. This has caused me to not feel so dehydrated all of the time. I have had a full "good" week now-first one in 8 months. I walk each morning and do the arthritis class in 4 and one-half feet of 94degree water 3 X a week. Getting better. Sure hope it continues. Pain is lessening, numbness too. I am actually feeling, dare I say it?, slightly "normal".
    Blessings, Dee
  15. Patti2

    Patti2 New Member

    I have never heard of this med. before, I go to the Dr. on Friday and ask him about this. I am willing to try anything at this point. Even the Perocets are not working anymore. I think you build up a resistance to the meds when you are on them a while.
  16. CarolK

    CarolK New Member

    Hey Toots-- don't know if it's in my head or not, but after three days on 25mg a day of Topamax, I am feeling a bit better!! I've been hurting sooooo very much lately that this one change in my meds regime seems to be making a difference. Maybe it's too soon to be jumping to conclusions, but I am definately feeling better today!

    I've been in a very nasty flare-up for several months, sometimes it's difficult to walk let alone stand!! But today the sun is shinning and I am not only standing but walking and actually have some energy! I will post again in another week or so while still on the 25mg of Topamax. I will be increasing to 50 over a period of time if I need to, but so far.... 25mg is making a big difference.

    I know this is not the "cure all" drug... but hey, it seems to be making a difference for me. Blessings and soft hugs to all.... CarolK...
    [This Message was Edited on 06/26/2003]